My First Experience With ADHD Medication

TW: Mentions of self harm and suicidal thoughts.

And ten months after being diagnosed, I finally started taking medication for my ADHD. If you’ve been following this blog, you may remember that I was diagnosed back in January and, due to the disruption it would’ve caused at a crucial point in my Masters, I had to wait to come off my antidepressant (Phenelzine is contraindicated with stimulant medication for ADHD) and then start the ADHD meds. But, as of mid November, I could start taking Xaggitin XL (definitely my most strangely named medication so far); I’d researched it and read multiple accounts that it hadn’t affected creativity and my ADHD specialist didn’t have a problem with trying it when I suggested it. And as I always do, I kept notes; it helps me to remember what each medication was like and hopefully it can be helpful to anyone who might be taking or about to take the same medication. But, as always, it’s important to state that this is a medication I was prescribed by my doctor, according to a plan that we decided on together. This is just my experience; please speak to your doctor if you have any questions about your medication.


WEEK 1 (18mg)

I started to feel the side effects straight away. From the second day, I was experiencing overwhelming, almost constant nausea. It got worse if I rushed around or even stood up for too long and I’d end up curled up on the floor, focussing on just breathing until it passed (by the end of the week, I had figured out and was getting better at avoiding the things that made it worse). That combined with a massive loss of appetite meant I really wasn’t eating much, although most days I managed to force at least one meal down. I also started having trouble with my sleep. It would take me hours to get to sleep – usually between two and four am – which meant that my sleep schedule started to shift. It was so hard to wake up in the morning and that just meant I ended up going to sleep later and as hard as I tried, I couldn’t keep my routine from moving several hours around the clock.

My mental health also took a hit, which wasn’t entirely surprising since I no longer had the Phenelzine in my system. I started to feel overwhelmed and fragile. My anxiety increased and I even had a panic attack, not something I usually struggle with. My depression started to creep back in too; it wasn’t too bad but it was there.

The cough was still hanging around and I had multiple migraines (some that I managed to cut short with medication and some that took me out of commission completely) but both of those could’ve been left over from coming off the Phenelzine, having been big problems throughout that process. I’m not sure.

WEEK 2

The nausea, the lack of appetite, and the trouble sleeping persisted. As did the cough (I’ve taken several COVID tests since it started and they’ve all come back negative). I also felt even more scattered than usual: I couldn’t focus on whatever I tried to do and I started losing my train of thought mid-thought, which was very stressful. I felt completely unable to do anything.

By the end of the week, it felt like everything was starting to fall apart. I was really struggling to write. What I’d thought was just a few bad days (unpleasant but not unheard of) turned into an awful week; the internal flow that makes writing so easy and so calming was suddenly absent and even the forms of writing that have always felt easy (regardless of whatever’s going on with my mental health) felt awkward and forced. My mental health had started to get really bad – my anxiety and depression had gotten a lot worse – and that just made it worse. And on top of that, I had started to have suicidal thoughts again, which I haven’t had – consistently, at least – for years.

WEEK 3 (36mg)

The nausea and lack of appetite were still really bad so I wasn’t eating much. I tried but it was really hard. Sleeping was also difficult. I was wide awake all of the time – like I was highly caffeinated – even late into the night, which didn’t help in my attempts to get my sleep schedule back to normal. Most of my nights were disturbed one way or another and I had one night where I never went to sleep at all; I didn’t even start to feel sleepy until I’d been awake for over thirty six hours. It feels very strange considering that even three months ago I could barely stay awake, even with two Red Bulls in my system; talk about from one extreme to another…

I was still struggling with concentration and my mental state was only declining. I was consistently depressed – feeling hopeless and alone – and there were days where I struggled to get up, not just because of the nausea but because everything felt so overwhelming and difficult. The suicidal thoughts continued and I did self harm once. My anxiety also got worse and I had another panic attack.

WEEK 4

The nausea got even worse, lasting all day and making it even more difficult to eat (or do anything at all, to be honest). And having no appetite didn’t help with that. My sleeping was still awful too, despite how physically exhausted I was starting to feel after so many nights of poor sleep. The cough and difficulty concentrating continued and I had a couple of days that were monopolised by migraines (or maybe one migraine that never quite went away).

My mental health deteriorated further. I was incredibly anxious and my depression just got worse. I’m pretty sure it’s the worst my depression has ever been, based on what’s been going on in my head. The suicidal thoughts continued but they are different to what I’ve experienced in the past. It’s been a lot. I can’t know for sure whether this is down to the lack of antidepressant in my system, a reaction to the ADHD meds, or both.

That last week was a big week, which was unfortunate considering how awful I was feeling; it made it hard to enjoy or get the most out of those events – going back to therapy after several months away, my Mum’s birthday, and a visit from a friend for both work and fun – and then I felt physically worse afterwards, physical exhaustion and pain in addition to the ongoing side effects of the medication.


So it’s been a rough month. The nausea and trouble sleeping has been awful but the anxiety, depression, and suicidal thoughts have been worse by far. And losing the ability to write has been unbearable. After speaking with both my psychiatrist and ADHD specialist, it’s been decided that I’m going to stop taking the Xaggitin and try Bupropion, which should – hopefully – help my depression as well as my ADHD. So that’s another month gone and the waiting game begins again.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: